Alert archive / Kentucky / Wind Advisories in 2014

Wind Advisory 5, NWS Jackson, KY

October 13, 2014Harlan County, Letcher County, Kentucky

NWS Jackson, KY issued this wind advisory at Oct 13, 2014, 4:05 PM EDT for Harlan County, Letcher County, Kentucky. It took effect at Oct 14, 2014, 12:00 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2014, 4:05 PM EDT (20:05 UTC)
In effect from
Oct 14, 2014, 12:00 AM EDT
Expired
Oct 14, 2014, 8:00 PM EDT
In force
20 hr
Issued by
NWS Jackson, KY

Counties Harlan County, KY, Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WWUS73 KJKL 132005
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
405 PM EDT MON OCT 13 2014

...STRONG WINDS EXPECTED ACROSS FAR SOUTHEASTERN KENTUCKY...

.AN APPROACHING POTENT COLD FRONT WILL BRING STRONG WINDS TO FAR
SOUTHEASTERN KENTUCKY FROM LATE TONIGHT THROUGH TUESDAY.

KYZ088-118-140400-
/O.NEW.KJKL.WI.Y.0005.141014T0400Z-141015T0000Z/
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
405 PM EDT MON OCT 13 2014

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT
TUESDAY. 

* SOUTH TO SOUTHEAST WINDS WILL BECOME STRONG AND GUSTY LATE TONIGHT
  AND CONTINUE THROUGH THE DAY ON TUESDAY.  

* SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH GUSTS OF 40 TO 50
  MPH ARE EXPECTED...ESPECIALLY FOR ELEVATIONS ABOVE 1500 FEET.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES. SHALLOW ROOTED TREES COULD ALSO BE BLOWN
  DOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND
GUSTS FROM 40 TO 57 MPH ARE EXPECTED.

$$

GEOGERIAN
4 follow-up statements
144 
WWUS73 KJKL 140244
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1044 PM EDT MON OCT 13 2014

...STRONG WINDS EXPECTED ACROSS FAR SOUTHEASTERN KENTUCKY...

.AN APPROACHING POTENT COLD FRONT WILL BRING STRONG WINDS TO FAR
SOUTHEASTERN KENTUCKY FROM LATE TONIGHT THROUGH TUESDAY.

KYZ088-118-141030-
/O.CON.KJKL.WI.Y.0005.141014T0400Z-141015T0000Z/
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
1044 PM EDT MON OCT 13 2014

...A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT TUESDAY. 

* SOUTH TO SOUTHEAST WINDS WILL BECOME STRONG AND GUSTY LATE 
  TONIGHT AND CONTINUE THROUGH THE DAY ON TUESDAY. 

* SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 
  50 MPH ARE EXPECTED...ESPECIALLY FOR ELEVATIONS ABOVE 1500 FEET.
 
* WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
  PROFILE VEHICLES. SHALLOW ROOTED TREES COULD ALSO BE BLOWN DOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 40 TO 57 MPH ARE EXPECTED.

$$

GEOGERIAN/HAL
463 
WWUS73 KJKL 140850
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EDT TUE OCT 14 2014

...STRONG WINDS EXPECTED ACROSS FAR SOUTHEASTERN KENTUCKY...

.AN APPROACHING POTENT COLD FRONT WILL BRING STRONG WINDS TO FAR
SOUTHEASTERN KENTUCKY TODAY.

KYZ088-118-142030-
/O.CON.KJKL.WI.Y.0005.000000T0000Z-141015T0000Z/
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
450 AM EDT TUE OCT 14 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS ARE EXPECTED THROUGH THIS
  EVENING.

* SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 
  50 MPH ARE EXPECTED...ESPECIALLY FOR ELEVATIONS ABOVE 1500 
  FEET. 

* WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
  HIGH PROFILE VEHICLES. SHALLOW ROOTED TREES COULD ALSO BE 
  BLOWN DOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 40 TO 57 MPH ARE EXPECTED.

$$

SHALLENBERGER
417 
WWUS73 KJKL 141940
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT TUE OCT 14 2014

...STRONG WINDS EXPECTED ACROSS FAR SOUTHEASTERN KENTUCKY...

.AN APPROACHING POTENT COLD FRONT WILL BRING STRONG WINDS TO FAR
SOUTHEASTERN KENTUCKY THIS EVENING.

KYZ088-118-150000-
/O.CON.KJKL.WI.Y.0005.000000T0000Z-141015T0000Z/
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
340 PM EDT TUE OCT 14 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS ARE EXPECTED THROUGH 
  THIS EVENING. 

* SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 
  50 MPH ARE EXPECTED...ESPECIALLY FOR ELEVATIONS ABOVE 1500 
  FEET. 

* WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
  HIGH PROFILE VEHICLES. SHALLOW ROOTED TREES COULD ALSO BE 
  BLOWN DOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 40 TO 57 MPH ARE EXPECTED.

$$

SHALLENBERGER/JMW
221 
WWUS73 KJKL 150002
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
802 PM EDT TUE OCT 14 2014


KYZ088-118-150115-
/O.EXP.KJKL.WI.Y.0005.000000T0000Z-141015T0000Z/
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
802 PM EDT TUE OCT 14 2014

...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING. WINDS HAVE
SUBSIDED AND WILL CONTINUE TO DO SO.


$$

HAL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Oct 13, 3:31 PM EDT, 34 minutes earlier.

Area forecast discussion, Oct 13, 3:31 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
331 PM EDT MON OCT 13 2014

.UPDATE...
ISSUED AT 218 PM EDT MON OCT 13 2014

PRECIPITATION HAS DRIED UP ACROSS THE AREA. PLENTY OF HOLES IN THE
CLOUD COVER AS WELL AS GUSTY SOUTH TO SOUTHEAST WINDS HAVE ALLOWED
FOR TEMPERATURES TO PEAK UP INTO THE MID AND UPPER 70S THUS FAR. HAVE
REMOVED POPS FOR THE REST OF THE DAY AND BUMPED THE HIGHS UP A
BIT...AS A FEW SPOTS WILL LIKELY REACH AROUND THE 80 DEGREE MARK.
UPDATES HAVE BEEN SENT.

UPDATE ISSUED AT 855 AM EDT MON OCT 13 2014

WENT AHEAD AND BEEFED UP THE POPS ACROSS THE WESTERN TIER OF COUNTIES
THROUGH 11 AM GIVEN THE CURRENT RADAR TRENDS. THE IR SATELLITE SHOWS
A GOOD WARMING TREND TO THE CLOUD TOPS...WITH LIGHTNING BECOMING
SCARCE. ONCE THIS BAND OF SHOWERS MOVES OUT...DRIER CONDITIONS WILL
MOVE IN FOR THE AFTERNOON. FOR NOW...JUST BLENDED BACK INTO THE
INHERITED FORECAST. WILL ASSESS THE HIGHS A BIT LATER THIS MORNING.
UPDATES HAVE BEEN SENT.

UPDATE ISSUED AT 732 AM EDT MON OCT 13 2014

UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL
TRENDS. EARLIER IN THE MORNING...IT LOOKED LIKE A GOOD AREA OF SHOWERS
WERE GOING TO MOVE INTO THE AREA. THEY HAVE BEEN FALLING APART AS
THEY START TO GET INFLUENCED BY THE DOWNSLOPE FLOW. MADE ONLY MINOR
TWEAKS TO THE FORECAST. CONFIDENCE IN THE MODELS FOR THE
PRECIPITATION FIELD OVER EASTERN KENTUCKY IS VERY SLOW AS THERE IS
SUCH GREAT VARIANCE IN THE FORECASTS. THE REST OF THE FORECAST IS ON
TRACK.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 344 AM EDT MON OCT 13 2014

ANOTHER CHALLENGING FORECAST AS A VERY POTENT SYSTEM WILL BE
APPROACHING THE AREA FROM THE WEST. SOME ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...HOWEVER THE
CONVECTIVE ACTIVITY WILL BE LIMITED DUE TO THE DOWNSLOPING FLOW FROM
THE HIGHER TERRAIN ALONG THE SOUTHERN BORDER. BY THIS EVENING A 50
KNOT LOW LEVEL JET WILL BE CRANKING FROM THE SOUTH-SOUTHEAST. WITH
THIS TYPE OF WIND FLOW...THERE IS A UNIQUE HAZARD WHICH MANIFESTS
ITSELF IN HARLAN AND LETCHER COUNTIES. GRAVITY WAVES CAN BE SET UP
WHICH MIXES THE LOW LEVEL JET DOWN TO THE SURFACE AND CAN CAUSE WIND
DAMAGE. THIS OCCURS TOTALLY OUTSIDE OF ANY PRECIPITATION. THE THREAT
FOR THIS OCCUR WILL BE IN PLAY FROM NEAR DAWN TUESDAY MORNING THROUGH
THE EARLY AFTERNOON. ON TUESDAY...THERE WILL BE TWO MAJOR THREATS.
THE FIRST THREAT WILL BE FOR SEVERE OR NEAR SEVERE SHOWERS AND
THUNDERSTORMS. THE AREA JUST AHEAD OF THE FRONT AND THEN TO JUST
BEHIND THE FRONT MAY ALSO BE ABLE TO MIX THOSE STRONG LOW LEVEL JET
WINDS DOWN TO THE SURFACE. THE REAL LIMITING FACTOR FOR SEVERE
WEATHER IS THE NOTED LACK OF INSTABILITY WITH THE SYSTEM. THE SHEAR
IS REALLY HIGH. ONE OF THE CHARTS I LIKE TO USE IS THE GRADIENT OF
THETA E. THIS CHART SHOWS THE RELATIVE TIMING AND STRENGTH OF THE
FRONT AS IT APPROACHES. THE NAM RENDITION OF THE GRADIENT OF THETA E
INDICATES THAT THE FRONT WILL BE WEAKENING AS IT ENTERS EASTERN
KENTUCKY. SO THE GREATEST THREAT AREA WILL BE THE WESTERN PORTION OF
THE FORECAST AREA...GENERALLY NEAR AND WEST OF I 75. THE NEXT CONCERN
IS THE POSSIBILITY OF FLASH FLOODING. THE CURRENT MODELS ARE SHOWING
THAT THE HEAVY BAND OF RAIN WILL BE MOVING INTO THE AREA WEST OF I 75
ON TUESDAY MORNING AND THEN THE HEAVY RAIN WILL CONTINUE AS THE FRONT
MOVES ACROSS EASTERN KENTUCKY DURING THE DAY ON TUESDAY. WITH THIS
TIMING...DECIDED TO HOLD OFF ON A FLASH FLOOD WATCH FOR NOW AND WILL
CONTINUE THE SPS. THE TEMPERATURES WILL BE DROPPING OFF BEHIND THE
FRONT...SO THE TIMING OF THE FRONT CAN REALLY MESS WITH THE HIGH
TEMPS FOR TUESDAY. IF THE FRONT IS A LITTLE SLOWER...THE MAX TEMPS
MAY BE A LITTLE TOO LOW.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 331 PM EDT MON OCT 13 2014

LATEST MODEL RUNS FROM THE GFS...NAM...AND ECMWF ARE ALL SHOWING A
SLIGHT WEAKENING TREND IN THE SYSTEM AS IT MOVES ACROSS KY LEADING UP
TO THE START OF THE EXTENDED PERIOD. WHILE THE COLD FRONT SHOULD BE
ACROSS AND EAST OF KY BY 12Z WEDNESDAY...THE SURFACE LOW AND UPPER
LEVEL TROUGHING WILL BE RIGHT ON IT/S HEELS...MOVING EASTWARD ACROSS
EASTERN KY FROM 12Z WEDNESDAY THROUGH 18Z THURSDAY. IT WILL THEN
FINALLY LIFT NORTHWARD AND MERGE WITH ANOTHER SURFACE LOW AND UPPER
LEVEL LOW OVER THE UPPER GREAT LAKES. THE SLIGHT WEAKENING TREND IN
THE LATEST MODEL RUNS WILL HOLD THROUGH THIS TIME PERIOD AS WELL.
RIGHT AT 12Z WEDNESDAY...WE WILL BE IN A TRANSITION BETWEEN THE
FRONTAL PRECIPITATION MOVING TO THE EAST OF THE REGION...AND THE WRAP
AROUND PRECIPITATION FROM THE LOW PRESSURE SYSTEM MOVING INTO EASTERN
KY. PREVIOUS RUNS SHOWED SCATTERED PRECIP CONTINUING BETWEEN THE TWO
SYSTEMS...THOUGH LATEST RUNS ARE POINTING AT THE POSSIBILITY OF A
DEFINED BREAK IN THE RAIN...BEFORE THE WRAP AROUND MOISTURE AND
PRECIP CHANCES MOVE BACK IN A FEW HOURS LATER. BY 18Z...EXPECT RAIN
CHANCES TO SPREAD ACROSS EASTERN KY ONCE MORE...AND REMAIN THROUGH
THE DAY THURSDAY...BEFORE TAPERING OFF THURSDAY AFTERNOON/EVENING.
MODEL SOUNDINGS ARE STILL SUPPORTING THE IDEA OF VERY LITTLE
INSTABILITY WITH THIS SECOND WAVE...SO WILL CONTINUE WITH ONLY RAIN
MENTION AT THIS TIME.

ALONG WITH THE EXIT OF THE FRONTAL ZONE...THE UPPER LEVEL JET STREAK
ON THE DOWN-WIND SIDE OF THE TROUGHING PATTERN WILL BE MOVING
EASTWARD OUT OF THE REGION. AS THE RIGHT SIDE OF THE LOW MOVES
IN...EXPECT WINDS TO BECOME FAIRLY CALM IN THE UPPER LEVELS...AND
DIE DOWN IN THE LOWER LEVELS AS WELL. AS THE LOW THEN CONTINUES TO
TRAVERSE ACROSS EASTERN KY...AND WE FIND OURSELVES POSITIONED ON THE
UP-WIND SIDE OF THE TROUGH...EXPECT STRONGER WINDS WILL PULL IN
ALOFT...THIS TIME FROM THE NE...CREATING ANOTHER JET STREAK ACROSS
THE REGION. ALTHOUGH THESE WINDS WILL BE STRONG...THEY WILL NOT
LIKELY REACH THE SURFACE...WITH LOW LEVEL WINDS EXPECTED TO REMAIN
GENERALLY UNDER 10KTS. WHAT IT WILL DO...HOWEVER...IS CAUSE A STRONG
PULL OF DRY AIR IN THE MID AND UPPER LEVELS...CUTTING OFF SOME OF
THE BEST QPF. RAIN SHOULD BE SCATTERED AND CONTINUE TO LIGHTEN IN
NATURE FROM WEDNESDAY INTO THURSDAY AS THIS DRIER AIR CONTINUES TO
BE PULLED IN. BY THURSDAY EVENING...PRECIP CHANCES SHOULD GET CUT
OFF ALL TOGETHER.

ZONAL FLOW WILL THEN RETURN TO THE REGION FOR FRIDAY THROUGH THE
REMAINDER OF THE FORECAST PERIOD. THE LACK OF SHORTWAVES MOVING
THROUGH THE OHIO RIVER VALLEY REGION WILL KEEP HIGH PRESSURE
OVERHEAD AND RAIN CHANCES OUT OF EASTERN KY. TEMPS WILL REMAIN
SLIGHTLY BELOW NORMAL FOR THIS TIME PERIOD AS WELL...WITH HIGHS
GENERALLY IN THE 60S /LOW 60S A MAJORITY OF THIS TIME/ AND LOWS IN
THE 40S TO AROUND 50.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 218 PM EDT MON OCT 13 2014

VFR CONDITIONS WILL LIKELY HOLD ON THROUGH EARLY TUESDAY
MORNING...BEFORE CEILINGS AND VISIBILITIES LOWER TO AT LEAST MVFR
WITH THE APPROACH OF AN INTENSE COLD FRONT FROM THE WEST.
SHOWERS...ALONG WITH A FEW THUNDERSTORMS WILL OCCUR DURING THE DAY
TUESDAY...WITH MORE SUSTAINED ACTIVITY AND MVFR CONDITIONS HOLDING
OFF IN THE EAST THE LONGEST. GUSTY SOUTHEAST TO SOUTH WINDS OF 10 TO
15 KTS...WITH GUSTS IN THE 20 TO 25 KT RANGE WILL ALSO BE COMMONPLACE
THROUGH THE PERIOD...WITH LOW LEVEL WIND SHEAR THREATENING BETWEEN 06
AND 15Z TUESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...JJ
LONG TERM...JMW
AVIATION...GEOGERIAN
Hazardous weather outlook, Oct 13, 5:12 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
512 AM EDT MON OCT 13 2014

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119-120-
141100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ...PIKEVILLE
512 AM EDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG STORMS ARE POSSIBLE ON TUESDAY AND COULD PRODUCE STRONG GUSTY
WINDS AND SMALL HAIL. THERE IS A SLIGHT RISK THAT A FEW STORMS ON
TUESDAY COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN
THREAT. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE TUESDAY...BRINGING
THE THREAT OF LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DAMAGING
WINDS...HAIL...AND SIGNIFICANT RAINFALL AMOUNTS ON TUESDAY.

KYZ088-118-141100-
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
512 AM EDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY AND TONIGHT.

DAMAGING WIND GUSTS ARE POSSIBLE STARTING AT 4 AM ON TUESDAY DUE TO
GRAVITY WAVES MIXING THE STRONG WINDS DOWN TO THE SURFACE. THE
GRAVITY WAVES FORM AS STRONG WINDS ARE BLOWING PERPENDICULAR TO THE
MOUNTAINS ALONG THE VIRGINIA BORDER AND CAN OCCUR SUDDENLY APART FROM
ANY SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DAMAGING WINDS DUE TO GRAVITY WAVES ARE POSSIBLE THROUGH 2 PM ON
TUESDAY.

STRONG STORMS ARE POSSIBLE ON TUESDAY AND COULD PRODUCE STRONG GUSTY
WINDS AND SMALL HAIL. THERE IS A SLIGHT RISK THAT A FEW STORMS ON
TUESDAY COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN
THREAT. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE TUESDAY...BRINGING
THE THREAT OF LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DAMAGING
WINDS...HAIL...AND SIGNIFICANT RAINFALL AMOUNTS ON TUESDAY.

JJ

In the hours before

Special weather statement, Oct 13, 3:44 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
344 PM EDT MON OCT 13 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-140900-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
344 PM EDT MON OCT 13 2014

...LOCALIZED FLASH FLOODING AND VERY STRONG WINDS WILL BE POSSIBLE
FROM NEAR DAWN ON TUESDAY THROUGH TUESDAY NIGHT...

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA FORM WEST TO
EAST ON TUESDAY...PRODUCING HEAVY SHOWERS AND SOME THUNDERSTORMS.
MANY AREAS COULD QUICKLY PICK UP BETWEEN 1 AND 2 INCHES OF RAIN
DURING THE DAY TUESDAY. DUE TO THE ALREADY SATURATED SOILS...THIS
COULD LEAD TO LOCALIZED FLASH FLOODING ACROSS EASTERN KENTUCKY...WITH
STREAMS...DITCHES AND LOW WATER CROSSINGS RUNNING FULL.

THERE IS ALSO A POTENTIAL FOR VERY STRONG WINDS. ANY HEAVY RAIN
SHOWER OR THUNDERSTORM THAT DEVELOPS COULD RESULT IN STRONG AND
POTENTIALLY DAMAGING WIND GUSTS. THESE STRONG WINDS ARE ALSO POSSIBLE
JUST AHEAD OF AND BEHIND THE FRONT AS IT PASSES THROUGH THE AREA. IN
GENERAL...MOST LOCATIONS ACROSS EASTERN KENTUCKY CAN EXPECT WIND
GUSTS BETWEEN 25 AND 35 MPH DURING THE DAY TUESDAY.

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:53 PM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Estill, Harlan, Jackson and 16 more22 hr

Nearby

Wind Advisories in Kentucky, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.